Dear OncoLink "Ask The Experts,"
Are there any practice standards that have been adopted by ASCO or NCCN for the acne-form rash caused by tyrosine kinase inhibitors? I am referring to a standard drug therapy for the rash in oral or topical form? I know many things are tried, but what do you find that is working the best? Do you prophylactically treat the rash, or wait until it develops?
Beth Eaby, MSN, CRNP, OCN, Bboard certified nurse practitioner and nationally certified oncology nurse, responds:
I do not use prophylactic treatment, which is therapy to try preventing the rash. A study at ASCO 2 years ago looked at use of up-front oral tetracycline vs. nothing for patients getting Tarceva, and found that it did not decrease the incidence of rash. Although it did decrease the intensity of the rash when it developed by some degree, it was still considered a negative study. Plus these antibiotics are not completely benign in terms of side effects.
ASCO and NCCN do not have any recommendations at this time because there are no randomized evidence-based data to support any specific method. Attached is the reference for an article that describes an experience-based algorithm that I helped to develop with the input of dermatologists.
Lynch, T; Kim, E; Eaby, B; Garey, J; West, D Lacouture, M. (2007) Epidermal Growth Factor Receptor (EGFR) Inhibitor-associated rash: an evolving paradigm in clinical management. The Oncologist, 12(5): 610-621
Oct 22, 2010 - Some chronic myeloid leukemia patients achieve complete remission for up to two years after stopping imatinib treatment, suggesting some patients might actually be cured by treatment with the tyrosine kinase inhibitor, according to a study published online Oct. 20 in The Lancet Oncology.
Oct 22, 2010
Oct 14, 2013
Jul 29, 2011